Friday, July 4, 2014

A says: "Take Your Meds." B wants to respond: " ... and the Horse You Rode in On."

This post is an update on meds for mental health.  Some people still “joke” about the issue, like posting on facebook, “Are you off your meds, again”?  Or, “ ... just take your meds.”  It’s usually because my brain processes faster … or they are simply ignorant or mean … and shall dine at the Karma Café.


So many shootings lately are reported with a quote somewhere that says, “He was off his meds.”  Makes it seem like a lot of people do that:  stop taking the prescription drugs that are supposed to be helpful and grab a gun instead.

I think they do that because the drugs that were prescribed were either not helpful or the side-effects were worst than the initial problem.  It’s so much easier to just grab a gun.
 


My experience is so limited, since I am mildly bi-polar (I guess; there is no test that says you are – another great scientific advancement in this age of Viagra), and I got lucky that the “right” med for me was prescribed after less than a year of being brain-dead.  And it’s not a medication from the list for bi-polar people.

The drug of choice is Lithium, which should have been taken off the market decades ago.  It’s so bad for the body and screws people up something awful. So, no wonder people don’t take it.  And the replacements are even worse, I’ve read.
 
 
Instead of the deadly Lithium, which "friends" have actually encouraged me to use, I take a low dose of Lexapro, which is a mood stabilizer.  It is a Serotonin re-uptake inhibitor, which means that my “normal” brain takes back the serotonin it creates.  Serotonin is what makes people feel happy and a sense of well-being.  So when your brain sucks it back up, you feel like crap.


However, I noticed that this drug was working too well and it seemed as if I had too much of the “feel good” stuff in my brain.  And when one feels good, the filter that prevents one from saying what one thinks …. Just withers up and doesn’t work at all.

So I carefully reduced my dose a couple of days a week for several weeks and kept track of how things were going.  They were great!  So I reduced it some more … and then …. Blamo!  Not so great.

It’s an on-going very calculated process that requires paying close attention.  Something that probably few people have the patience or desire to devote so much time for making constant adjustments.  And most doctors are just guessing.
 

That’s too bad, because the results are amazing.  When you get lucky and find the medication that does the most good with the least collateral damage, it pays to never for a moment take feeling great for granted.  The awareness is always present that it can be snatched away … just like that.

My message, then, for people on meds or people who have friends or loved ones on meds … is to be patient, find the correct medication for you and the right dose.  Give your brain time to adjust to these powerful chemicals.  And then deal with the side-effects.
 

The one side-effect of Lexapro for me is that food has become like the Holy Grail.  All the things one knows should be consumed on rare occasions become weekly obsessions.  Chocolate rules!  And continues to come in more and more flavors:  the latest of which is Lindor Coconut Chocolate Truffles (thank you, April).  The bag is the color of a gift box from Tiffany’s.  And the little individually wrapped jewels inside are divine.

Last year I lost 35 pounds because food was the last thing on my mind.  Then I switched meds, and voile! It’s all back.  Last year my friends hounded me because I looked too frail.  This year they just wonder what the hell happened.

And no one has a clue.  That every single day … along with whatever is on the agenda … is the ever-present reminder:  remember to take the pill; try not to have fabulously fried tiger prawns and French fries when a Caesar salad would do just as well; and filter what you say -- even to those with the double-digit IQs.
 
Perhaps that’s why I’m so sensitive when some inconsiderate boob makes a remark about “not taking your meds.”  That person has no idea how complex that issue is for me and for at least 25% of the population … a number that is low now that so many military people are coming home with PTSD.

My Marine Veteran friend, who has PTSD, is funny and wonderful and fascinating because he is intelligent, well-read enough to discuss everything, and makes me laugh.  If he remembers to “take his meds.”

If he forgets … he can be scary and unstable and does crazy things.  Like so many others who came back after deployment with that little acronym few people bother to understand.
 
I’m sure having PTSD because you were sitting in a vehicle with your best friend and having an IED explode, pulverizing your best friend and seriously wounding you … is a lot more serious that being mildly bi-polar.

My friend is lucky to be alive.  He lives with pain and carries shrapnel in his body as a permanent reminder of what happened that day in the desert.  So I figure he deserves my patience and understanding and asking him, “Do you have your meds with you”?

How hard would it be for other people to just be thankful they didn’t have an IED blow up under their vehicle and cut this guy some slack?  And do the same with so many of those who are coming home with wounds we can’t see.

Perhaps one day ... hopefully in my lifetime ... it will be just as easy to simply be kind to those people on meds of any kind.  People with whom we share this tiny speck in an infinity of space.
 

 


 

No comments:

Post a Comment